Chemotherapy drugs are toxins and can cause damage to your heart, which may be referred to as cardiac toxicity. As a result of this damage, the heart is unable to pump enough blood to supply the body with essential oxygen and nutrients. Although several chemotherapy drugs may cause cardiac toxicity, the most common cause of cardiac toxicity in cancer patients is treatment with chemotherapy drugs called anthracyclines. Doxorubicin (Adriamycin®) is a frequently prescribed anthracycline. Although the best way to currently prevent cardiac toxicity from anthracyclines is to limit the amount of anthracyclines administered, forms of less toxic anthracycline drugs and drugs that may relieve side effects are being developed.
- What is cardiac toxicity?
- What are the symptoms of cardiac toxicity?
- How is cardiac toxicity treated?
What is cardiac toxicity?
Damage to the heart muscle by a toxin is called cardiac toxicity. Cardiac toxicity may cause arrhythmias (changes in heart rhythm) or it can develop into heart failure. Heart failure does not mean that your heart has stopped or is about to stop. It means that the heart muscle cannot pump with enough force to supply the body with blood containing essential oxygen and nutrients. Heart failure develops over time as the pumping action of the heart grows weaker.
What causes cardiac toxicity?
There are many possible causes of cardiac toxicity. In cancer patients, cardiac toxicity may be caused by radiation to the chest and some chemotherapy drugs.
The most well-known cause of cardiac toxicity is the chemotherapy drug doxorubicin (Adriamycin®). Doxorubicin is a type of chemotherapy drug called an anthracycline. Anthracyclines may be used to treat leukemia, lymphoma, multiple myeloma and breast cancer. Other anthracyclines are:
- Daunorubicin (Cerubidine®)
- Epirubicin (Ellence®)
- Idarubicin (Idamycin®)
Other chemotherapy drugs that may cause cardiac toxicity are:
- Cyclophosphamide (Cytoxan®)
- Fluorouracil (5-FU)
- Mitoxantrone (Novantrone®)
Cancer drugs that have been reported to cause abnormalities in heart rate or rhythm in more than 10% of patients include:
- Arsenic trioxide (Trisenox®)
- Daunorubicin (Cerubidine®)
- Denileukin diftitox (Ontak®)
- Gemtuzumab ozogamicin (Mylotarg®)
- Idarubicin (Idamycin®)
- Melphalan (Alkeran®)
- Octreotide (Sandostatin®)
- Oprevelkin (Neumega®)
- Paclitaxel (Taxol®)
- Tretinoin (Vesanoid®)
How is cardiac toxicity diagnosed?
Cardiac toxicity is diagnosed with a number of examinations and tests:
Heart sounds: Your doctor will listen for abnormal heart sounds with a stethoscope. An extra sound other than the normal “lub-dub” is called a murmur, and may be a sign that your heart is damaged.
Chest X-ray: An x-ray provides a one-dimensional picture of your heart and lungs. An enlarged heart on a chest x-ray may indicate that the heart muscle is damaged.
Electrocardiogram (ECG): An ECG machine records the electrical activity of your heart. This test is used to measure the rate and regularity of your heartbeat.
Echocardiogram: This test uses sound waves to create a picture of the heart. It shows how well the heart is filling with blood and pumping it to the rest of the body. An echocardiogram is one of the most useful tests for diagnosing heart failure.
Multi Gated Acquisition (MUGA) scan: This procedure takes specialized pictures of the heart after a radioactive substance is injected into a vein. The contraction and relaxation of the heart and blood supply to the heart can be visualized from the pictures.
What are the symptoms of cardiac toxicity?
Cardiac toxicity is a serious condition. Notify your doctor immediately if you have any of the following symptoms:
- Shortness of breath on exertion, worsening to shortness of breath at rest
- Discomfort lying on your back
- Swelling of the ankles
How can cardiac toxicity be prevented?
Heart problems may be prevented by altering the amount of drug administered (dose), method of administration and type of anthracycline. Also, some medications that can prevent damage from doxorubicin have been developed.
Dose: The main way to prevent cardiac toxicity is to limit the cumulative dose of drugs that damage the heart, especially the anthracyclines. There is a defined amount of doxorubicin that can be given with a lesser risk of complications:
- If your total dose of doxorubicin is less than 550mg/m2, there is a less than 1% chance that you will experience cardiac toxicity.
- If your total dose of doxorubicin is between 560-1155mg/m2, your risk increases to 30%.
Also, there appears to be individual differences in how much patients can tolerate doxorubicin. For example, some patients may receive high doses of doxorubicin without ever developing heart damage while some have problems at relatively low doses (i.e. less than 550mg/m2 total dose).
Method of administration: There is also some evidence that the method of drug administration may affect the risk of cardiac toxicity. Rapid administration of drugs results in high blood levels, which may cause more heart damage than the same amount of drug given over a longer period of time. Giving smaller doses of drug more frequently can also decrease the toxicity compared to large doses of drugs at longer intervals.
Liposomal anthracyclines: The risk of cardiac toxicity from anthracyclines has been reduced by making them in a different way. Liposomal anthracyclines have been encapsulated, or encased, in a liposome, a tiny globule of fat. By “hiding” the drug in fat, it stays in the body longer because the immune system doesn’t target it for elimination and the liver doesn’t break it down as quickly. Currently, studies indicate that the risk of heart problems is considerably lower with liposomal doxorubicin formulations than with conventional doxorubicin.
Types of liposomal anthracyclines include:
- Liposomal daunorubicin (DaunoXome®)
- Pegylated liposomal doxorubicin (Doxil®)
Pegylated liposomal doxorubicin has been studied most extensively and has demonstrated the most significant reductions in heart problems. Pegylated liposomal doxorubicin has shown a similar anti-cancer effect to doxorubicin, but with less cardiac toxicity.
Dexrazoxane (Zinecard®): This drug has been shown to prevent or reduce the severity of heart damage caused by doxorubicin. Dexrazoxane is thought to protect the heart muscle by blocking the formation of oxygen free radicals. One of the ways that radiation and chemotherapy drugs damage cells is by forming free radicals. Free radicals are unstable molecules which are formed during many normal cellular processes that involve oxygen, such as burning fuel for energy. They are also formed from exposure to elements in the environment, like tobacco smoke, radiation and chemotherapy drugs.
How is cardiac toxicity treated?
Initially, cardiac toxicity is treated by stopping or reducing the dose of the medication causing damage to your heart. After that, cardiac toxicity is treated the same as heart failure from other causes. Your doctor may prescribe medications to thin your blood and make it easier for your heart to move and medications that help your heart beat more efficiently.
Diuretics: Damage to your heart may cause you to retain water and have swelling in your ankles. Your doctor may prescribe a diuretic to increase the amount of water you excrete in the urine. A commonly used diuretic is furosemide (Lasix®).
Digitalis drugs: Digitalis refers to a whole group of drugs that make the heart beat more efficiently and increase the amount of blood that is pumped to the body. One example of a digitalis drug is digoxin (Lanoxin®).
ACE inhibitors: These drugs also make it easier for your heart to pump blood to the body by opening your arteries and lowering your blood pressure. This improves blood flow to your kidneys, which do not function properly with low blood flow. Some examples of ACE inhibitors include benazepril (Lotensin®), enalapril (Vasotec®) and fosinopril (Monopril®).
Beta-blockers: These medications slow down your heart rate and may be used if you have a myocardial infarction (heart attack.) Examples are: metoprolol (Lopressor®), propranolol (Inderal®) and atenolol (Tenormin®).
Iarussi D, Indolfi P, Casale F, et al. Recent Advances in the Prevention of Anthracycline Cardiotoxicity in Childhood. Cur Med Chem. 2001;13:1649-1660.
 Safra T.Cardiac safety of liposomal anthracyclines. Oncologist. 2003;8 Suppl 2:17-24.
 Speyer JL et al.: Protective effect of the bispiperazinedione ICRF-187 against doxorubicin-induced cardiac toxicity in women with advanced breast cancer. N Engl J Med 1988;319:745-752.